By Pat Anson, Editor
An industry funded study is adding more fuel to a sometimes heated debate over statins – and whether the cholesterol-lowering drugs cause muscle pain and weakness.
Research involving nearly 10,000 patients published in The Lancet medical journal suggests that people taking Lipitor – the brand name for the statin atorvastatin -- are more likely to report muscle aches and other side effects, but only if they knew there were taking the drug.
This is what is called the “nocebo effect” – the opposite of the placebo effect – where people complain of side effects because they expect to have them.
"Just as the placebo effect can be very strong, so too can the nocebo effect. This is not a case of people making up symptoms, or that the symptoms are 'all in their heads'. Patients can experience very real pain as a result of the nocebo effect and the expectation that drugs will cause harm,” said lead author Peter Sever of the National Heart and Lung Institute at Imperial College London.
“What our study shows is that it's precisely the expectation of harm that is likely causing the increase in muscle pain and weakness, rather than the drugs themselves causing them."
Sever said complaints about the side effects overstate how common the problems are and discourage people from taking statins, resulting in "thousands of fatal and disabling heart attacks and strokes, which would otherwise have been avoided."
“These results will help assure both physicians and patients that most AEs (adverse effects) associated with statins are not causally related to use of the drug and should help counter the adverse effect on public health of exaggerated claims about statin-related side-effects,” he said.
The study was funded by Servier Research Group, Leo Laboratories and Pfizer – the maker of Lipitor. Five of the eight co-authors reported potential conflicts of interest, including payments from Pfizer and other drug makers that manufacture statins.
Only about 2 percent of the patients taking Lipitor in The Lancet study reported having muscle pain, a finding that is substantially at odds with previous research.
For example, in a study at the Cleveland Clinic last year, 42 percent of patients taking Lipitor reported muscle pain and weakness. Other studies have found muscle pain in 5% to 29% of statin users.
The Food and Drug Administration considered the problem serious enough that in 2014 it required warning labels on statins, cautioning that some statins can cause a muscle injury called myopathy, which is characterized by muscle pain or weakness. In rare instances, the FDA says statins can also cause liver injury, diabetes and memory loss.
Another study this week, published in JAMA Internal Medicine, linked statin use to back pain conditions such as spondylosis and intervertebral disc disorders. The study involved over 13,000 military veterans and their families.
“To our knowledge, this study is the first to report greater odds of back disorders among statin users compared with the odds of nonusers in a population with equal access to and the same cost of health care,” said Una Makris, MD, of the VA North Texas Health Care System in Dallas. “Our results provide additional motivation to further investigate the overall influence of statin therapy on musculoskeletal health, specifically if prescribed for primary prevention in physically active individuals.”